Hail, Republic
- When
- June 26, 7:38 PM CST to 7:39 PM CST
- Where
- Republic County, 4.87 mi N of Belleville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -97.620
Thunderstorms initially impacting north-central KS the night of 6/26 into 6/27 with hail, damaging wind and heavy rain that led to flooding. The complex eventually expanded in coverage, causing severe weather elsewhere across northeast KS by early 6/27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms initially impacting north-central KS the night of 6/26 into 6/27 with hail, damaging wind and heavy rain that led to flooding. The complex eventually expanded in coverage, causing severe weather elsewhere across northeast KS by early 6/27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 26, 5:09 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 609 PM CDT Fri Jun 26 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jun 26 2020 Recent water vapor imagery showing some mid-level moisture streaming northeast from northwest Mexico into the Great Lakes as a shortwave moves east across the northern Plains into the latter region. A weak convective-induced vorticity maxima was exiting northeast Kansas with southwest winds aloft into the somewhat cooler air associated with the vort max keeping weak, high-based showers going across the northern counties. The continued cloud with this activity has kept temperatures from breaching the mid 80s in the north, though warmer temps into central Kansas have allowed for a cumulus field to develop northwest of SLN, with other recent development near the slow-moving cold front farther northwest in north central Kansas. Objective analysis showing CIN slowly diminishing near the front but weak convergence and early-day activity should help in keeping much of the peak-heating development in check. Modest shear should keep supercells brief with downburst winds the main hazard where the best heating has been achieved. The front slowly settles into the northern counties tonight and should be the focus for more activity, with outflows of decent depth/coverage leading to more storms as the low-level jet forms. Precipitable water values of 1.5 to 2 inches support some heavy rain concern, though with the jet veered in response to the main wave to the northeast, a persistent training event is not expected. Convection could be reinvigorated late tonight into Saturday if another MCV forms from High Plains convection. The weak boundary will likely be in/near the area as well and will keep above-normal precip chances in place through the day. Shear again remains modest and should keep severe potential isolated and again a wind and possibly hail threat. Given early-day convection/debris potential, have lower high temps in the east but the changes may be not be enough. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jun 26 2020 Until the frontal boundary pushes north, will need to keep some PoPs going into at least late Saturday night, however the deeper southwest flow developing east of a deepening western CONUS trough should help usher this north by midday Sunday. The upper trough in southern California today weakens as it is ejected northeast but could be enough to produce more scattered convection Sunday into Sunday night. A modest isentropic lift regime could linger into the midweek in mainly eastern Kansas as the western trough pushes east keeping local surface wind southeasterly under modest west to northwest flow aloft for PoPs near July 1 normals. Outside any other daytime periods of lingering precip, highs should bump up to be slightly above normal with dewpoints high enough to bring some concern for consistent heat indices reaching near 100. With wet ground conditions quite possible from previous rain events keeping RH values up, Sunday could be the most uncomfortable day of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 609 PM CDT Fri Jun 26 2020 Isolated storms continue to be possible this evening especially in the vicinity of KMHK, then additional thunderstorms will develop and become more widespread after 05z tonight. These storms should move out of the area by 12z, but will have to reevaluate timing at the 06z issuance. Winds will remain generally out of the south to southwest, but may vary a bit as storms develop. There are some hints of lower ceilings developing around 2-3 kft after sunrise at all TAF sites, but will wait for more certainty before going more than scattered in coverage. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...Laflin
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Fri Jun 26 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-272100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Fri Jun 26 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm chances spread south and east from north central through northeast and east central Kansas late this afternoon through the night. Some of the storms through the evening hours may be severe and produce large hail and damaging winds as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms will be possible again in the late afternoon and evening on Saturday across the entire area with damaging winds, locally heavy rainfall, and hail being the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 810 PM CDT Fri Jun 26 2020 KSZ008-270145- Republic- 810 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY UNTIL 845 PM CDT... At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near Munden, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Belleville, Cuba, Munden and Narka. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for north central Kansas. LAT...LON 3986 9775 3999 9769 3999 9738 3971 9739 TIME...MOT...LOC 0110Z 270DEG 17KT 3991 9760 Gargan
The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
7 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.
Tree reported down on South Grant Street, multiple limbs down around town.
Tree limbs 3 to 4 inches in diameter down.
Wind gust blew police vehicle off the road.
Measured gust at kcnk asos.
Tree limb damage with up to 12 inches diameter limbs down.
Occurred near 18th and Buffalo Road.
Ditches overflowed just east of Glasco with water over Highway 24.
Road flooded at Volunteer and 80th.
Report of creeks overflowing and flooding in cropland, yards and a basement.
Measured gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899377, 899378, 899379, 901261, 901262, 899380, 901489, 901263, 899382, 899383, 899384, 899385, 900779, 900795, 900876, 900883.